x
Breaking News
More () »

International Overdose Awareness Day: Events, Facts, & Resources

<p>120 people die each day from drug overdoses.</p>

WFMY News 2 Digital

120 people die each day from drug overdoses.

Families are left hurting after the death of a loved one. That’s why so many are now coming together to share their stories for International Overdose Awareness Day.

FACT: In the U.S. 43,982 people die every year from drug overdoses

August 31 marks International Overdose Awareness Day (IOAD). The event is held globally and aims to raise awareness of overdose and reduce the stigma associated with drug-related deaths.

ABOUT INTERNATIONAL OVERDOSE AWARENESS DAY
IOAD started in 2001 in Australia with an idea to honor friends, a partner, or family members who had died from an overdose by wearing a ribbon. On the first year, 6,000 ribbons were distributed among the community.

FACT: Overdose deaths in the U.S. has more than tripled during the period of 1999-2015 from 16,859 to 52,404 annually

In 2002, a steel badge was designed to honor those who died from overdoses and to raise awareness.
Since then large events have been organized all over the world.

FACT: Globally, there are an estimated 190,000 premature deaths from drugs

SILVER BADGE OR PURPLE WRISTBAND
The Silver Badge or the Purple Wristband are symbols of awareness of overdose and its effects. They can be worn to signify the loss of someone, to support others, and to raise awareness about overdoses.

FACT: Make sure to wear silver to show your support on International Overdose Awareness Day

Silver Badge. Pic. IOAD

GET INVOLVED ON SOCIAL MEDIA

Hashtags: #ENDOVERDOSE #OverdoseAware2017

RALLY LOCATIONS

RALEIGH RALLY
The rally will take place from 12:30 p.m. – 4:30 p.m. at the Bicentennial Plaza located at 1 E Edenton Street in Raleigh. The event includes free educational materials, prevention and support experts, overdose rescue training, and a remembrance for lost loved ones.

POST A TRIBUTE

You can write a tribute to your loved one and share your story of how you've been personally impacted from a drug overdose.

STORIES

Vanessa's Story

Many families have been impacted by heroin across our state and in our communities. Randy Abbott is one of those who knows the heartache. Randy's daughter Vanessa died from a heroin overdose at the age of 24-years-old.

Randy wears two bracelets to help raise awareness. The bracelets read, “Stop Heroin Now” and the other, “Ask Me About My Angel.”

Randy shares his story about Vanessa.

Jeffery Terres' Story

Joyce Terres also knows the pain all too well of losing a child to an overdose. Her son, Jeffery Ryan James Terres died from a heroin overdose June 17, 2016, at age 26.

“He was a very loving, giving person,” Terres said about her son.

Joyce opens up about the pain of dealing with an overdose death.

Tristan's Haven

It's been one year but the pain of losing a child to drugs is still fresh for Hope Thompson.

“I remember every little thing,” said Thompson.

On August 4, 2016, she found her daughter, 18-year-old Tristan Thompson, who died of a heroin overdose.

“It hurts as much today as I did today I found her,” said a teary-eyed Thompson.

In the last twelve months since her death, the family has transformed their house into “Tristan's Haven” -- a safe place for teenagers struggling with addiction.

Do You Know The Signs Of An Overdose?

  • Snoring or Gurgling
  • Floppy arms or legs
  • Blue/gray lips or finger tips
  • Cannot be woken up
  • Shallow, or no breathing
  • No response to stimuli

Opioid Overdose Response Help

CALL FOR AN AMBULANCE

Information provided by IOAD.

WHEN TO CALL AN AMBULANCE
People are often reluctant to call an ambulance for fear of police involvement or concern about the cost of a call-out. The police will only attend if there is a fatality or if their presence is requested, for example if the ambulance crew feel threatened. This is an issue worldwide.
In addition to unconsciousness, call for emergency help when someone is:

  • Having a seizure
  • Experiencing severe headache
  • Experiencing chest pain
  • Experiencing breathing difficulties
  • Extremely paranoid, agitated and/or confused

It is not necessary for someone to have all of these signs or symptoms for them to be overdosing. Exhibiting only a few could still mean they are in trouble and need emergency help.

RESOURCES FOR HELP

SAMHSA’s National Helpline
The SAMHSA’s National Helpline is free, confidential, 24/7, available 365 days a year for treatment referral and information services.

Call 1-800-662-HELP (4357) or visit the online treatment locators.

National Council On Alcoholism And Drug Dependence

24-hour hotline 1-800-622-2255

211 Drug Recovery Addiction Hotline
If you or someone you know has symptoms of drug addiction dial 2-1-1 from any cell phone or landline for help. This is a confidential call and you will be connected with an organization that specializes in recovery.

Another number to call 866-401-6342 is a toll-free number that is available should your service provider be unable to connect to 2-1-1.

Triad Drug Recovery Addiction Services
Call the Alcohol and Drug Services 1-855-801-9817

IOAD Resources


To get more stories like this, like our Facebook page and follow us on Twitter

► Make it easy to keep up to date with more stories like this. Download the WFMY News 2 App now.